Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Shreveport, LA

May 27, 2002Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 27, 2002, 5:39 PM CDT for Howard County, Arkansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 5:39 PM CDT (22:39 UTC)
Expired
May 27, 2002, 6:30 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 143 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:45 PM CDTHail 1Dierks, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 272239
SVRSHV
ARC061-272330-
/NEW.KSHV.SV.W.0194.272235-272330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 630 PM CDT

* AT 535 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF             
  DIERKS...OR ABOUT 12 MILES NORTHWEST OF NASHVILLE...MOVING NORTH   
  AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIERKS AT 550 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS 
UP TO 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 630 PM CDT.

LAT...LON 3394 9403 3401 9388 3417 9391 3417 9406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT MON MAY 27 2002

WEAK UPPER LOW SPINNING OVER NEW MEXICO IS MOVING THE SOUTHERN
STREAM JET ACROSS NORTHWEST TEXAS AND WESTERN OKLAHOMA GIVING THIS
AREA FAVORABLE DYNAMICS FOR A LARGE AREA OF THUNDERSTORMS WHICH ARE
MOVING SLOWLY...AND I MEAN SLOWLY EAST TO ABOUT THE DALLAS FORT
WORTH AREA NORTHEAST INTO SOUTHEAST OKLAHOMA. SURFACE WINDS FROM THE
SOUTH ARE INCREASING OVER EAST TEXAS AHEAD OF THIS ACTIVITY. AT THE
SURFACE WEAK HIGH PRESSURE CONTINUES OVER THE SOUTHEAST STATES WITH
LOW PRESSURE OVER WEST TEXAS. THE SURFACE LOW WILL DRIFT EAST INTO
CENTRAL TEXAS BY WEDNESDAY. AT THE UPPER LEVELS UPPER LOW BECOMES
MORE OF AN OPEN TROUGH AS IT MOVES EAST SETTING UP OVERHEAD BY
WEDNESDAY AND SHIFTS EAST THURSDAY AS RIDGE BUILDS NORTH OVER THE
DESERT SOUTHWEST. UPPER FLOW BECOMES NORTHWEST THURSDAY AND MORE
NORTH TO NORTHEAST FRIDAY AND SATURDAY. THE TROUGH MOVES EAST
SATURDAY NIGHT AS UPPER RIDGE BUILDS EAST INTO THE CENTRAL STATES.

WILL GO WITH HIGHER RAIN CHANCES NORTH THIS EVENING BASED ON CURRENT
RADAR WITH STORMS CLOSEST TO SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS AREAS. NOT SURE IF ACTIVITY WILL MAKE IT TO FAR INTO EAST
TEXAS BEFORE DYING SO LOUISIANA MAY ONLY HAVE ISOLATED STORMS.
MAINLY SLIGHT CHANCE TUESDAY...INCREASING FOR WEDNESDAY AND THURSDAY
INTO FRIDAY EASTERN SECTIONS.  THE LAST THREE DAYS LOOK WARMER AND
DRIER WITH HIGHS IN THE LOWER 90S.

FCSTID = 9
SHV   067/088/067/086  2112
MLU   067/088/067/087  1112
TXK   066/087/067/085  3223
TYR   068/089/068/087  3113
LFK   068/089/069/088  3123

.SHV...NONE.

In the hours before

Local storm report, May 27, 4:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
455 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    3 NE HOPE                 AR   .75 INCH HAIL
05/27/02   HEMPSTEAD                      HAIL COVERING THE
                                          GROUND. REPORTED BY
                                          LAW ENFORCEMENT

0440 PM    3 NE HOPE                 AR   2.00 INCH HAIL
05/27/02   HEMPSTEAD                      REPORTED BY LAW
                                          ENFORCEMENT.

22
Local storm report, May 27, 5:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0440 PM    3 NE HOPE                 AR   WIND DAMAGE
05/27/02   HEMPSTEAD                      TREES DOWN IN PERRYTOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0500 PM    3 W EMMET                 AR   FLOODING
05/27/02   HEMPSTEAD                      HWY 67 CLOSED BETWEEN
                                          EMMET AND PERRYTOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

22

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:28 PM CDTSevere Thunderstorm WarningSHVHempstead62 min
May 27, 4:53 PM CDTFlash Flood WarningSHVHempstead112 min
May 27, 5:26 PM CDTSevere Thunderstorm WarningSHVSevier49 min
May 27, 6:19 PM CDTSevere Thunderstorm WarningSHVLittle River41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.